New York, 2016

Lake-Effect Snow in New York, December 29 to 31, 2016

December 29 to 31, 2016 · NWS BUF · 7 events in 7 counties and zones

An Alberta Clipper system moved across the northern Great Lakes on the 29th bringing a light general snowfall across the area. A strong coastal low then developed on the night of the 29th just off the New England coast.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An Alberta Clipper system moved across the northern Great Lakes on the 29th bringing a light general snowfall across the area. A strong coastal low then developed on the night of the 29th just off the New England coast. Colder air wrapping into the Great Lakes in the wake of this coastal low allowed lake effect snow to develop east of the lakes on westerly flow during the evening. Lake effect snow focused on the western Southern Tier and southern Erie and Wyoming counties off Lake Erie, and the southern portion of the Tug Hill Plateau and Oswego County off Lake Ontario through the overnight hours. Snowfall rates reached 2 inches per hour at times as the bands intensified overnight. The Lake Ontario band produced several reports of thunder and lightning across Oswego County from mid evening on the 29th to the early morning hours on the 30th. On the 30th the wind veered more to the west-northwest, focusing the lake effect snow across the western Southern Tier off Lake Erie, and across Oswego, northern Cayuga, and northeast Wayne counties off Lake Ontario. High pressure building into the Ohio Valley later on the 30th forced the Lake Erie lake effect snow to steadily weaken on the 30th. Off Lake Ontario, a band of snow remained better organized into the night of the 30th and early morning of the 31st, focusing on areas right along the lakeshore near Oswego before weakening and drifting offshore by late morning. |Off Lake Erie, specific snowfall reports included: 18 inches at Randolph, Perrysburg, Springville and West Valley, 17 inches at West Almond, 15 inches at Angelica, South Dayton and Franklinville, 14 inches at Olean, Ellington and Kill Buck, 13 inches at Alfred, Colden, New Albion and Kennedy, 12 inches at Alfred Station, Sardinia, Busti, Rushford, Little Valley, Cattaraugus and Great Valley, 11 inches at Allegany, Sinclairville, Glenwood, Falconer and Frewsburg, 10 inches at Jamestown, Warsaw and Niobe, 8 inches at Wellsville, and 7 inches at Cuba and Colden. |Off Lake Ontario, specific snowfall reports included: 15 inches at Oswego, 14 inches at Minetto and Fulton, 13 inches at Palermo, 10 inches at Highmarket, Osceola, and Constableville, 8 inches at Glenfield and Bennetts Bridge, and 7 inches at Lowville and Pulaski.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 29, 1:12 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 29, 1:12 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
112 AM EST Thu Dec 29 2016

.SYNOPSIS...
A modest low pressure system will bring a general light to moderate
snowfall to our region beginning this morning. In the wake of this
system, colder weather will follow for the end of the week along
with more significant lake snows east and southeast of Lakes Erie
and Ontario.

&&

.NEAR TERM /THROUGH TODAY/...
Our attention this morning is focused on a modest synoptic low
pressure system which will track from northern Lake Superior to the
Ontario-Quebec border this morning before transferring its energy to
a developing secondary low along the New England coastline this
afternoon. This system will bring a widespread light to moderate
snowfall to our region arriving across western NY around 3-5am and
shifting east into central NY through the morning hours. This
widespread snow will then taper off from west to east by this
afternoon while possibly also mixing with some rain across the lower
elevations with some modest diurnal warming of the boundary layer.
Exceptions to the aforementioned diminishing trend will come east of
the lakes...where the combination of some modest lake and orographic
enhancement will lead to some additional snow showers persisting
through the afternoon.

In terms of snowfall amounts...the lower elevations can expect a
general inch or two of fresh snowfall out of this event...with the
higher terrain east of Lake Erie picking up two to three inches.
The greatest overall amounts will be found across the higher
terrain east of Lake Ontario...where a colder boundary layer and
a more prolonged period of better synoptic forcing will lead to
new accumulations of 3-6 inches...with the greatest amounts found
across the Tug Hill Plateau. For this reason...a winter weather
advisory has been issued for Oswego...Jefferson...and Lewis counties
for today which will lead into heavy Lake Effect Snows and
associated Warnings for tonight.

With respect to temperatures...Cloudy skies and warm air advection
ahead of the surface low will keep temperatures from falling off all
that much tonight and in fact will induce a non-diurnal temperature
trend with steady or slowly rising temperatures this morning. Highs
through today will peak in the lower to mid 30s across the higher
terrain and in the mid to upper 30s elsewhere...with a few spots in
the Genesee Valley and Finger Lakes potentially tickling the 40
degree mark.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
The main focus through the late week period will be on heavy lake
effect snow east and southeast of both lakes. From a synoptic
standpoint, a broad and strong mid level trough will dig into the
Great Lakes and northeast through the period. The initial clipper
low passing north of the lakes on Thursday will give way to
secondary cyclogenesis along the New England coast by Thursday
evening. This low will then move north through Maine overnight and
undergo bombogenesis, rapidly deepening as it moves into eastern
Quebec by Friday. This system will have no direct impact on our
area, but the circulation developing around the rapidly deepening
low will combine with forcing from the mid level trough to produce a
period of deep/moist cyclonic WNW flow.

Outside of lake effect areas, expect a general dusting to 2 inches
of accumulation across most of the area from the wrap around
moisture and weak ascent, along with any transient snow showers from
Lake Huron. It will become quite windy Thursday night and Friday
across the entire region, supporting plenty of blowing and drifting
snow. Wind gusts will exceed 30 mph in most areas, and over 40 mph
near the lakeshores.

Now for the lake effect...

The airmass is not overly cold, with 850mb temps dropping to around
-12C. Very deep synoptic moisture and weak ascent will compensate
for this however, and support lake induced equilibrium levels of
over 12K feet off both lakes. BUFKIT soundings from both the GFS and
NAM show a favorably deep layer of dendritic crystal growth, which
will support ideal cloud microphysics and high snow to water ratios
to maximize accumulations.

Off Lake Erie...

Lake effect snow warnings have been issued for Southern Erie,
Wyoming, Cattaraugus, and Chautauqua counties. An advisory has been
issued for Allegany county. The greatest amounts will be across the
higher terrain of the Chautauqua Ridge, Boston Hills, and hills of
western Wyoming County.

Boundary layer flow will start off near due W or WNW initially
Thursday night, then slowly veer more to the NW on Friday. The 12Z
model guidance has trended slightly more westerly with the boundary
layer flow through the first part of the event, which will likely
bring the more significant accumulations a little farther north into
the Boston Hills and higher terrain of western Wyoming County. The
lake effect snow will increase in intensity by Thursday evening,
then continue at a good rate through Friday morning before slowly
diminishing in intensity and coverage Friday afternoon and evening.

The flow direction is a fairly short fetch across Lake Erie, sou
upslope flow will play a critical role in the placement of heavier
snow. The WNW and NW wind direction is nearly perpendicular to the
terrain barriers just inland from Lake Erie. In addition, an
upstream connection to Lake Huron will likely develop through the
event and focus in this area. Expect storm total accumulations to
reach 12-16 inches along the Chautauqua Ridge and across the Boston
Hills and higher terrain of western Wyoming county.

Off Lake Ontario...

Lake effect snow warnings have been issued for Jefferson, Lewis,
Oswego, Northern Cayuga, and Wayne counties. Lake effect snow
advisories have been issued for Monroe and Orleans counties. The
greatest snow amounts will likely focus across the higher terrain of
the Tug Hill Plateau, with a secondary area of heavier amounts
across northeast Wayne, northern Cayuga, and southwest Oswego
counties. Expect storm totals to reach 12-16 inches in the most
persistent snows.

12Z model guidance has trended more westerly with forecast boundary
layer flow initially for Thursday night, which will target the Tug
Hill Plateau for heavier snow during the first phase of the event.
This will include the triple point where Jefferson, Lewis, and
Oswego counties come together, so all 3 counties were included in
the warning. The band should quickly intensify Thursday evening
across the central and southern portion of the Tug Hill Plateau as
equilibrium levels rapidly rise.

Given the favorable thermodynamics and relatively high cap...have
added the potential for thundersnow. In the area of the Maple Ridge
wind farm on the Tug Hill...cloud to ground strikes will be likely.

Late Thursday night and Friday boundary layer flow will veer more to
the WNW, which will carry the heavier lake effect snow southward
through Oswego county and into northern Cayuga and northeast Wayne
Counties, and far southern Oswego County. The lake effect snow will
then remain in this area Friday and Friday night. Despite the main
band of snow moving south, expect lake enhanced upslope snow to
continue across the western side of the Tug Hill Plateau and the
west and northwest facing slopes of the Adirondacks Friday and
Friday evening, adding to the snow totals.

Storm totals will likely be highest across the Tug Hill Plateau from
the initial pure lake effect, and then the lake enhanced upslope
flow later on. Some of the high resolution guidance such as the 3km
NAMX is picking up on this potential nicely. There may be a
secondary max of heavier storm totals across northeast Wayne,
northern Cayuga, and southern Oswego counties as well if the band of
snow becomes stationary for an extended period of time in that area.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Following the lake effect snow, another synoptic system will race
east across the area on Saturday. Both the GFS and ECMWF show a well
defined Alberta Clipper moving through the central Great Lakes and
just north of our area. The initial warm advection and then the
trailing cold front will bring a few periods of snow to most of the
area on Saturday especially later in the afternoon and evening, with
light accumulations likely. Temperatures will warm into the mid 30s
on the lake plains, so a few raindrops may even mix in. The airmass
is not overly cold behind this system, so any lake effect Saturday
night should just be limited to scattered light snow showers east of
the lakes. The limited lake effect will end Sunday morning, with
high pressure then bringing a mainly dry day.

Sunday night through early next week model guidance continues to
suggest another significant warm-up, as a trough reloads in the
Pacific Northwest and forces downstream height rises across the
east. A southern stream system will move up the east coast while a
northern stream low moves through the Western Lakes. This may bring
some light snow and mixed precip Sunday night and Monday morning,
changing to rain later Monday and Tuesday as temperatures warm to
well above normal.

Model guidance begins to diverge by Wednesday. The general trend
will be towards much colder weather late next week as a broad trough
becomes established across all of North America, with below normal
temperatures coast to coast by late next week. The transition is
still in question, with the ECMWF a little faster in bringing cold
air in on Wednesday than the GFS. Given the uncertainty, will just
call it a chance of rain/snow for now.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
VFR conditions are in place at 06Z but expect deteriorating
conditions associated with incoming widespread snowfall after 8-9Z
for KJHW/KROC/KBUF and a bit later for KROC and KART. Widespread
light snow during the morning will taper off to some scattered light
snow and rain showers from west to east during the afternoon though
more numerous snow showers will linger east of the lakes due to both
orographic and lake enhancement this afternoon. For the most part a
mix of IFR visibility in -SN and IFR to MVFR cigs through much of
today and tonight. Winds will become gusty from the west which may
also bring BLSN to some of the terminals further reducing
visibility. Slight improvement to MVFR cigs will occur for tonight
at all terminals except KJHW which will remain in IFR cigs and vis
due to Lake Effect Snow.

Outlook...

Friday through Friday night...Areas of lake effect snow and LIFR/IFR
east and southeast of the lakes...with MVFR/IFR and scattered to
numerous snow showers elsewhere.
Saturday...Leftover lake effect snow showers ending downwind of
the lakes...with a light general snow and IFR conditions then
spreading across the region.
Sunday...VFR/MVFR with scattered lake effect snow showers ending
east of Lake Ontario.
Monday...VFR/MVFR with a chance of rain and snow showers.

&&

.MARINE...
The passage of a modest low pressure system just north of the lakes
today will usher in another prolonged round of brisk winds and
higher waves that will last at least through Friday night...and
quite possibly longer. This has necessitated the issuance of a new
round of small craft advisories...which are in effect as outlined
below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 6 AM this morning to 7 PM EST
     this evening for NYZ006>008.
     Lake Effect Snow Warning from 7 PM this evening to 10 PM EST
     Friday for NYZ007-008.
     Lake Effect Snow Warning from 7 PM this evening to 4 AM EST
     Saturday for NYZ006.
     Lake Effect Snow Warning from 1 AM Friday to 4 AM EST Saturday
     for NYZ004-005.
     Lake Effect Snow Advisory from 1 AM Friday to 4 AM EST
     Saturday for NYZ002-003.
     Lake Effect Snow Warning from 4 PM this afternoon to 10 PM EST
     Friday for NYZ012-019-020-085.
     Lake Effect Snow Advisory from 4 PM this afternoon to 10 PM
     EST Friday for NYZ021.
MARINE...Small Craft Advisory from 7 AM this morning to 7 AM EST
         Saturday for LEZ040-041.
         Small Craft Advisory from 10 AM this morning to 7 PM EST
         Friday for LEZ020.
         Small Craft Advisory until 7 AM EST Saturday for
         LOZ043>045.
         Small Craft Advisory from 10 AM this morning to 7 AM EST
         Saturday for LOZ042.

&&

SYNOPSIS...JJR/SMITH
NEAR TERM...JJR/RSH/SMITH
SHORT TERM...HITCHCOCK/RSH
LONG TERM...HITCHCOCK
AVIATION...RSH/SMITH
MARINE...JJR/SMITH
Hazardous weather outlook, Dec 28, 2:54 PM EST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EST WED DEC 28 2016

NYZ007-008-292000-
JEFFERSON-LEWIS-
254 PM EST WED DEC 28 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST
THURSDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THURSDAY TO 10 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ021-292000-
ALLEGANY-
254 PM EST WED DEC 28 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 4 PM THURSDAY TO 10 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001-010-011-013-014-292000-
NIAGARA-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
254 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ002-003-292000-
ORLEANS-MONROE-
254 PM EST WED DEC 28 2016

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-292000-
WAYNE-NORTHERN CAYUGA-
254 PM EST WED DEC 28 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 AM FRIDAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-292000-
OSWEGO-
254 PM EST WED DEC 28 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EST
THURSDAY...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THURSDAY TO 4 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-292000-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
254 PM EST WED DEC 28 2016

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 4 PM THURSDAY TO 10 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-292000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
254 PM EST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Allegany

When
December 29, 4:00 AM EST to December 30, 9:00 PM EST
Where
Allegany forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
December 29, 4:00 PM EST to December 30, 9:00 PM EST
Where
Chautauqua forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 29, 4:00 PM EST to December 30, 9:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
December 29, 4:00 PM EST to December 30, 9:00 PM EST
Where
Southern Erie forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wyoming

When
December 29, 4:00 PM EST to December 30, 9:00 PM EST
Where
Wyoming forecast zone
Property damage
$12,000
Reported by
COOP Observer
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 29, 5:00 PM EST to December 31, 3:00 AM EST
Where
Oswego forecast zone
Property damage
$25,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 29, 7:00 PM EST to December 30, 12:00 PM EST
Where
Lewis forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670439, 670435, 670436, 670437, 670438, 670433, 670434.